Levaquin, Flouroquinolones and Seeing Double: New Research

A father and son research team has published an article in this month’s journal Opthamology that examines a possible causal link between flouroquinolone antibiotics and double vision.

Noting a pattern of eye problems associated with the drugs, Dr. Frederick W. Fraufelder and Dr. Frederick T. Fraunfelder compiled ‘spontaneous’ event reports related to the drugs from a variety of sources, including the National Registry of Drug-Induced Ocular Side Effects, the World Health Organization, and the FDA.

171 event reports of diplopia (double vision) were linked to flouroquinolones, drugs widely used to treat infections, and with a list of side effects that gets longer by the day – the most oft-noted one being tendinitis and tendon rupture, linked with the flouroquinolone Levaquin.

At this point the reason why the diplopia occurs is not proven; the researchers said it could be that the drug affects the tendons controlling the eye, interfering with the ability to focus.

However, “According to the World Health Organization criteria, the relationship between flouroquinolone therapy and diplopia is possible.”

The total number of cases may seem small, but in Thomas Maugh’s L.A. Times blog entry he says “…experts note that fewer than 10% of such complications are routinely reported to monitoring bodies.”

Here are the stats on the cases studied: 75 were related to Cipro, 9 to Tequin, 20 to Levaquin, 16 to Avelox, 11 to Noroxin, and 40 to Floxin, with the numbers across the board in proportion to the prescriptions written.

The flouroquinolone drug was stopped in 53 of the cases, and in all of these the double vision stopped and normal vision came back. There were, additionally, five subjects where the patient was given the drug a second time and experienced double vision a second time.

The outcome of all this?

“Doctors need to be aware of this potential reaction when prescribing these antibiotics and consider stopping therapy if diplopia occurs,” Dr. Fraunfelder said.

If you have any questions or concerns about side-effects you or a loved one may have experienced with the flouroquinolone drug Levaquin, contact Eric Gruenwald, Attorney / Lawyer at 866 529 0001, EXT. 245  or by email at help@mulliganlaw.com

Leave a Reply